Loss of Skin Pigmentation on Feet in a Female
Chemical leukoderma is a common acquired cause of loss of skin pigmentation induced by repeated exposure to specific melanocytotoxic chemical agents. The most common agents are aromatic and aliphatic derivatives of phenols and catechol, and sulfhydryl compounds. Monobenzylether of hydroquinone, mercury, arsenic, rubber, paraphenylenediamine and 4-tertiary butylphenol are the common agents. Such chemicals, on repeated applications, can lead to the loss of pigmentation at the site of contact. Non-contact distant sites may also get involved in some cases due to autotransfer by hands or by systemic spread. Apoptosis of melanocytes by tumor necrosis factor related apoptosis-inducing ligands, inhibition of melanogenesis by blocking tyrosinase and oxidative damage to melanocytes are attributing etiopathogenesis. Clinically, lesions of chemical leukoderma appear off-white in color which may be enhanced under woods lamp. Numerous confetti-like depigmented macules are also a characteristic feature. Erythema and pruritus may frequently be associated. Histopathology reveals lichenoid mononuclear infiltration in dermis and reduced/absent melanocytes. A carefully done patch testing with suitable vehicles may be useful in diagnosis. Spontaneous repigmentation occurs but gradually. Topical steroids and different modes of phototherapy/photochemotherapy are usually effective. In our case, an adult female presented with well-defined depigmented patches over dorsum of feet with some erythema but no other signs. Patches were confined to the site in contact with the strap of rubber made slipper. No such family history was noted. History and clinical presentation were sufficient to make the diagnosis.
KeywordsChemical leukoderma Monobenzylether of hydroquinone Tyrosinase Confetti